Arizona, 2004Damaging Wind in Arizona, August 12, 2004
August 12, 2004 · NWS TWC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:30 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU AUG 12 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES IS EXPECTED TO
BRING AN INCREASE IN THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. BY
EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE UPPER HIGH
SHIFTS SOUTH INTO MEXICO. HOWEVER...THERE SHOULD BE SOME LINGERING
MOISTURE FOR ISOLATED THUNDERSTORMS OVER THE HINGER TERRAIN.
&&
.DISCUSSION...TEMPERATURES STRUGGLING ACROSS WESTERN PORTIONS OF
ARIZONA...AS THE MID AND UPPER LEVEL CLOUD COVER CONTINUE TO
DISSIPATE. TIA IS CURRENTLY AT 93F DEGREES WHICH IS 9 DEGREE COOLER
THAN YESTERDAY AT THIS TIME. THIS WILL LIMIT THUNDERSTORM
DEVELOPMENT ACROSS WESTERN PORTIONS OF THE CWA. RADAR REFLECTIVITY
AND LIGHTNING DETECTION ALREADY SHOWS THUNDERSTORMS DEVELOPING OVER
THE RIM AND MOUNTAINOUS AREA IN EASTERN PORTIONS OF CWA. THERE IS
ALSO A FEW CELLS DEVELOPING SOUTH OF SANTA CRUZ COUNTY IN MEXICO.
THE 18Z KTUS SOUNDING SHOWED SOME INSTABILITY WITH LIFTED INDEX OF
-5.9 AND A CAPE AROUND 1400 J/KG. INITIALLY THOUGHT STORMS WOULD
DEVELOP SIMILAR TO YESTERDAY OVER THE MOUNTAINS AND PUSH INTO THE
VALLEY. BUT 18Z SOUNDING SHOWED 700MB FLOW NEAR ZERO AND RATHER WEAK
BELOW 700MB. ALTHOUGH THE WEAK FLOW AT 700MB..MAIN CONCERN WILL BE
THAT THE THUNDERSTORMS WILL BE ABLE TO PUSH NORTHWARD OFF THE
MOUNTAINS IN MEXICO AND OUTFLOW INITIATE DEVELOPMENT. THUS DECIDED
TO KEEP ISOLATED POPS IN THE FORECAST FROM TUCSON WESTWARD.
AS FOR FRIDAY AND SATURDAY...EXPECTING AN UPSWING IN SHOWER AND
THUNDERSTORM ACTIVITY WITH MAIN CONCERN FOR HEAVY RAINFALL. THE
UPPER LEVEL DISTURBANCE SEEN IN WV IMAGERY OVER BAJA CALIFORNIA WILL
CONTINUE TO MOVE NORTHWARD...WITH MODELS SUGGESTING PIECES OF ENERGY
MOVING AROUND THE HIGH PRESSURE SYSTEM ACROSS ARIZONA. AS MENTIONED
THE MAIN CONCERN WILL BE FOR HEAVY PRECIPITATION AND THE FORECAST
WILL REFLECT HEAVY RAIN WORDING. THE COORDINATION CALL WITH THE
OTHER OFFICES A FLASH FLOOD WATCH WAS CONSIDERED FOR FRIDAY. HAVE
ALTHOUGH FEEL THERE WILL HEAVY PRECIPITATION FROM SOME STORMS THERE
IS A LARGE UNCERTAINTY IN HOW EXTENSIVE THE CLOUD COVER OVERNIGHT
WILL BE. THUS HAVE OPTED TO JUST INTRODUCE HEAVY RAINFALL WORDING
FOR BOTH FRIDAY AND SATURDAY. WILL HAVE TO SEE HOW THINGS DEVELOP
AND MAY NEED TO ISSUE FOR TOMORROW. SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO MOVE ACROSS ARIZONA ON SUNDAY...WHICH
WILL CONTINUE CHANCE OF THUNDERSTORMS BUT MAINLY PUSH IT FURTHER
EAST THROUGH THROUGH EARLY NEXT WEEK. ALTHOUGH THE FLOW NEXT WEEK
BEGINS TO SHIFT WEST AND NORTHWEST...IT DOES NOT ENTIRELY DRY OUT
SOUTHEAST ARIZONA. THUS WITH EXPECTED LINGERING MOISTURE IN THE
MOUNTAINS HAVE KEPT THE MENTION OF SHOWERS AND THUNDERSTORMS MAINLY
IN MOUNTAINS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MG
Hazardous weather outlook, Aug 12, 12:05 PM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1205 PM MST THU AUG 12 2004
AZZ019-029>035-130700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1205 PM MST THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...THE POTENTIAL FOR STRONG DOWNBURST WINDS IS NEAR NORMAL
ACROSS SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR HEAVY RAINFALL IS
NEAR NORMAL TODAY. DAYTIME HEATING IN COMBINATION WITH INCREASED
MOISTURE AND AN UNSTABLE ENVIRONMENT WILL PROVIDE ALL OF SOUTHEAST
ARIZONA WITH SCATTERED THUNDERSTORMS TODAY.
DISCUSSION...KEMX WSR-88D DETECTED SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OCCURRING WEST OF A FLORENCE-ORO VALLEY-NOGALES LINE
AT NOON. THE REST OF SOUTHEAST ARIZONA WAS VOID OF PRECIPITATION
ECHOES. THE SPECIAL KTUS SOUNDING VALID 18Z DEPICTED A PRECIPITABLE
WATER VALUE NEAR 1.60 INCHES AND THUS WAS MORE MOIST VERSUS THE
SOUNDING OF WEDNESDAY MORNING. THE MODIFIED SOUNDING FOR A MAXIMUM
TEMPERATURE OF 95 F AND DEWPOINT OF 58 F YIELDED A SURFACE-BASED
CAPE VALUE OF AROUND 1500 J/KG AND LIFTED INDEX VALUE OF MINUS 6
INDICATIVE OF A MODERATELY UNSTABLE ENVIRONMENT. HOWEVER THE MID-
LEVEL STEERING WIND COMPONENT WAS MORE FROM THE EAST VERSUS THE
NORTHEAST COMPONENT OF WEDNESDAY MORNING. THE UPPER HIGH WAS
CENTERED OVER NORTHWEST ARIZONA THIS MORNING AND WILL SLOWLY DRIFT
TO THE SOUTH DURING THE NEXT 24 HOURS. THE COMBINATION OF DAYTIME
HEATING AND AMPLE MOISTURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE MAY BE ISOLATED
STRONG AND SUBSEQUENT DAMAGING WIND GUSTS THIS AFTERNOON AND EARLY
EVENING GIVEN THE FAIRLY DRY NEAR-SURFACE REGIME. THE STORMS ARE
EXPECTED TO MOVE AND/OR PROPAGATE TOWARD THE WEST THIS AFTERNOON AND
EVENING. RAINFALL AMOUNTS OF ONE-QUARTER TO ONE-HALF OF AN INCH WITH
ISOLATED AMOUNTS OF UP TO 1.50 INCHES CAN BE EXPECTED IN THE HIGHER
TERRAIN. RAINFALL AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH ARE
EXPECTED IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR FRIDAY AND
SATURDAY. THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY
EXIST FRIDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS
EXPECTED STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE
CONFINED TO JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BF
Thunderstorm Wind, Cochise
- When
- August 12, 5:25 PM MST
- Where
- Cochise County, Bisbee Arpt
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.367, -109.883
The Bisbee Airport reported that a 60 mph (52 knots) thunderstorm wind gust caused damage to an airplane hanger, and the airplane that was inside.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418626.